Alabama, 2005Damaging Wind in Alabama, March 31, 2005
March 31, 2005 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 30, 3:30 PM CST, 8 hours 50 minutes earlier.
Area forecast discussion, Mar 30, 3:30 PM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CST WED MAR 30 2005
.DISCUSSION...
SHORT WAVE TROUGH OVER THE MIDWEST STATES WILL LIFT NORTHEAST AND
PUSH A WEAK FRONTAL BOUNDARY INTO NORTHWEST ALABAMA. SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP AHEAD OF THE FRONT
LATE TONIGHT OVER WEST ALABAMA AND SPREAD EASTWARD. VORT MAX WILL
PASS OVER ALABAMA ON THURSDAY AND PUSH SHOWERS AND THUNDERSTORMS
INTO GEORGIA THURSDAY AFTERNOON. SHOULD BE A BREAK IN THE
PRECIPITATION THURSDAY EVENING AS SURFACE LOW DEEPENS TO THE WEST
OF ALABAMA. CONVECTION WILL SPREAD BACK INTO ALABAMA LATE
THURSDAY NIGHT AS SURFACE LOW TRACKS NORTHEASTWARD ACROSS THE
AREA. UPPER TROUGH WILL PASS EAST OF THE AREA FRIDAY NIGHT, AND
COOLER AND DRIER CONDITIONS WILL RETURN IN TIME FOR THE WEEKEND.
.SHORT TERM...(TONIGHT THROUGH SATURDAY)
LOW LEVEL MOISTURE IS INCREASING RAPIDLY OVER THE AREA WITH
DEWPOINTS CLIMBING INTO THE LOWER 60S IN SOUTHWEST ALABAMA.
JACKSON 18Z UPPER AIR SOUNDING SHOWS A STRONG CAP AT 850MB WHICH
IS SUPPRESSING CONVECTIVE ACTIVITY. STORM PREDICTION CENTER IS
FORECASTING CAP TO ERODE LATER TONIGHT WITH STRONG TO SEVERE
THUNDERSTORMS DEVELOPING OVER NORTHERN MISSISSIPPI AND SPREADING
INTO WESTERN ALABAMA AFTER MIDNIGHT. FORECAST SOUNDINGS FROM THE
ETA SHOW CAPE VALUES APPROACHING 1000 J/KG BY 12Z THURSDAY. WIND
PROFILES ALSO INDICATE SHEAR WILL BE SUFFICIENT FOR ISOLATED
SUPERCELLS. SHORT WAVE TROUGH WILL PASS EAST OF THE AREA ON
THURSDAY AFTERNOON, AND CONVECTION SHOULD DECREASE AS THE
AFTERNOON PROGRESSES. PW VALUES WILL DECREASE THURSDAY AFTERNOON
AND EVENING AS DRY AIR ADVECTS INTO THE MID LEVELS. THE AIRMASS
WILL LIKELY BE CAPPED THROUGH THURSDAY EVENING UNTIL DEEPER
MOISTURE MOVES BACK INTO THE AREA AS MAIN UPPER TROUGH APPROACHES
FROM THE WEST. DEEPENING SURFACE LOW WILL PROVIDE FAVORABLE
CONDITIONS FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE CWA LATE
THURSDAY NIGHT THROUGH EARLY AFTERNOON FRIDAY. PW VALUES APPROACH
1.5 INCHES EARLY FRIDAY MORNING, AND THERE WILL BE A THREAT OF
HEAVY RAINFALL AND FLASH FLOODING. SURFACE LOW AND ASSOCIATED
FRONT WILL EXIT ALABAMA FRIDAY AFTERNOON AND BRING AN END TO THE
CONVECTION. GIVEN STRENGTH OF UPPER TROUGH, THERE WILL LIKELY BE
SOME WRAP-AROUND MOISTURE ACROSS NORTH ALABAMA FRIDAY EVENING.
CLOUDS WILL BEGIN TO DECREASE ACROSS THE AREA FROM THE SOUTHWEST
STARTING LATE FRIDAY NIGHT WITH CLEARING SKIES ACROSS THE
REMAINDER OF THE AREA SATURDAY MORNING.
.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
SURFACE HIGH WILL BUILD INTO THE AREA ON SUNDAY WITH SEASONAL
TEMPERATURES EXPECTED. SURFACE RIDGE WILL MOVE EASTWARD, AND
SOUTHERLY FLOW WILL RETURN MONDAY AND TUESDAY. THE NEXT SYSTEM IS
EXPECTED TO APPROACH ALABAMA ON WEDNESDAY. SYSTEM LOOKS STRONG
ENOUGH TO PRODUCE THUNDERSTORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 60 74 61 69 / 60 50 50 70
ANNISTON 60 74 61 70 / 60 60 50 80
BIRMINGHAM 63 74 63 69 / 60 50 70 60
TUSCALOOSA 63 75 64 70 / 60 50 70 60
CALERA 63 75 64 71 / 60 50 70 70
AUBURN 60 77 61 74 / 50 70 50 80
MONTGOMERY 63 77 64 76 / 60 60 50 80
TROY 60 77 64 77 / 40 70 50 80
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
58/92
In the hours before
Local storm report, Mar 30, 11:11 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1111 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM HAIL 4 SE MONTGOMERY 32.31N 86.24W
03/30/2005 0.50 INCH MONTGOMERY AL PUBLIC
HAIL COVERING THE GROUND
1059 PM HAIL SNOWDOUN 32.24N 86.29W
03/30/2005 1.75 INCH MONTGOMERY AL AMATEUR RADIO
1059 PM HAIL 6 E HAYNEVILLE 32.18N 86.48W
03/30/2005 1.00 INCH LOWNDES AL AMATEUR RADIO
QUARTER SIZE HAIL COVERING THE GROUND
&&
81/JDLocal storm report, Mar 30, 11:25 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1125 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 3 E MOUNT MEIGS 32.36N 86.04W
03/30/2005 1.75 INCH MONTGOMERY AL AMATEUR RADIO
&&
81/JDLocal storm report, Mar 30, 11:31 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL RAINBOW CITY 33.93N 86.09W
03/30/2005 1.00 INCH ETOWAH AL PUBLIC
QUARTER SIZE AND LARGER HAIL REPORTED BY PUBLIC
&&
81/JDSpecial weather statement, Mar 30, 11:32 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 PM CST WED MAR 30 2005
ALZ020-310600-
CHEROKEE-
1132 PM CST WED MAR 30 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL
MIDNIGHT CST...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 1128 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHWEST OF BLANCHE...MOVING NORTHEAST AT 45
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BLANCHE THROUGH
MIDNIGHT CST.
Local storm report, Mar 30, 11:41 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1141 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL SHORTER 32.40N 85.94W
03/30/2005 1.75 INCH MACON AL LAW ENFORCEMENT
TROOPER REPORTS GOLFBALL SIZE HAIL AND ZERO VISIBILITY AT
1-85 IN SHORTER
&&
81/JDSpecial weather statement, Mar 30, 11:54 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1154 PM CST WED MAR 30 2005
ALZ022-030>032-039-310700-
1154 PM CST WED MAR 30 2005
THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH NUMBER 107...
GREENE HALE MARENGO PICKENS
SUMTER
ALZ023-310700-
1154 PM CST WED MAR 30 2005
THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 107 UNTIL 1 AM...
TUSCALOOSA
Thunderstorm Wind, Macon
- When
- March 31, 12:20 AM CST
- Where
- Macon County, 6 mi NE of Milstead
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.500, -85.833
Trees and power lines were blown down on CR 36 near the Franklin community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Alabama, March 31, 20051 death · 1 event
- Flash Flooding and Hail in Georgia, March 31, 2005$1.1 million · 1.75 in hail · 23 events
- Damaging Wind in Texas, March 31, 20053 injured · $700,000 · 70 kt wind · 1 event
- Strong Wind in Alabama, March 31, 20053 injured · $40,000 · 1 event
- Flash Flood in Alabama, March 31, 2005$80,000 · 1 event
- Flash Flooding in Florida, March 31, 2005$75,000 · 2 events
- Hail in Mississippi, March 31, 2005$45,000 · 1.75 in hail · 9 events
- Lightning Strike in Alabama, March 31, 2005$65,000 · 1 event
- Damaging Wind and Strong Wind in Indiana, March 31, 2005$60,000 · 54 kt wind · 2 events
- High Wind in California, March 31, 2005$50,000 · 54 kt wind · 3 events
- Flash Flood in Florida, March 31, 2005$40,000 · 1 event
- Hail and Damaging Wind in Georgia, March 31, 2005$25,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445354.